by Dr David Zava on 17/11/09 at 5:06 pm
Dear Dr. Zava,
I am a 63 year-old woman who had a total hysterectomy at age 42. I am osteopenic and want to take bioidentical progesterone. I love the feeling I get from taking it, but I get a lot of breast tenderness. I even decreased the dosage to 5 mg and still got the breast soreness. I also have fibrocystic breasts and low thyroid. I was taking Synthroid and recently changed to porcine thyroid.
I have had fatigue issues for years and the natural hormones made me feel so much better. I would really like to take the progesterone but am worried about the breast reaction. I also got the DHEA, and testosterone cream. These were very low dose preparations as well, but I had to quit taking them due to the breast problem.
I had a blood test years ago and was very deficient in all hormones. I eventually decided that I must be converting everything to estrogen and maybe I could not process the hormones. I have also been thinking I have adrenal fatigue as well. I am taking some adrenal support capsules that have some adrenal tissue in them. I am really trying to find a solution and wonder if you have ever encountered this problem in your experience.
I thank you in advance for any insight you might have. –Nancy
It would seem that your breast tissue is very sensitive to hormones, including progesterone.
If you have not tested your hormones during hormone therapy it’s not possible to know if they are in excess, or the breast tissue is just extra sensitive to normal levels of hormones, or both.
Women who have had a total hysterectomy usually have very low levels of hormones. However, you do complain of fibrocystic breasts, which is usually due to estrogen dominance, but some also say an iodine deficiency. You are probably right in saying that you convert hormone precursors to estrogens, which is probably why androgens like testosterone and DHEA (estrogen precursors) cause the same problem.
In some women with estrogen excess, progesterone therapy, when first used, can cause breast soreness. At the cellular level, progesterone works in synergy with estrogen to stimulate normal breast cell proliferation and differentiation, and then inhibits proliferation. This is how progesterone works in synergy with estrogens to allow the tissue to specialize and stop dividing. However, if estrogen is in excess for a prolonged period of time it is more difficult for progesterone to be growth-inhibitory. The growth-inhibitory properties of progesterone may also depend on the cellular levels of progesterone receptors, which can vary from one person to another.
My guess is that your breast cells have just seen too much estrogen for too long, and that when you first use the progesterone it has more of the growth-promoting actions, which cause the soreness.
Some have suggested that breast tenderness can be due also to iodine deficiency. Normal breast tissue is iodine dependent and when levels are low, the tissue is hypersensitive to estrogens. So part of your problem might be due to iodine deficiency.
Vitamin D is also important for normal breast function, so this may also be an issue for you. You should check your Vitamin D level and consider supplementation if low.
Many of the physicians I have worked with have said they find that in women with estrogen dominance it is best to lower the estrogen burden first before using natural progesterone. Otherwise, progesterone can cause the problems you mention.
All this said you need to discuss this with your doctor and consider means to lower the apparent estrogen burden in your breast tissue. I say apparent because we don’t know for sure if you have excess estrogen in your bloodstream, or in your breast tissue. There are many natural ways to lower your estrogen burden, including weight loss, exercise, and more fiber in the diet. You can find out more about this in What Your Dr May Not Tell You about Breast Cancer.
I would also suggest you look at your hormone levels, particularly estradiol, progesterone, testosterone, DHEA(S), and cortisol before you begin any hormone therapy.